Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Spokane, WA

June 21, 1997Bonner County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 1997, 4:04 PM PDT for Bonner County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 4:04 PM PDT (23:04 UTC)
Expired
Jun 21, 1997, 4:45 PM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Bonner County, ID

The radar

The Spokane radar (KOTX), 103 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS1 KGEG 212306 RRA
SVRGEG
IDC017-212345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
404 PM PDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH IDAHO
 
   ...NORTHERN BONNER COUNTY
 
AT 4 PM PDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTHWEST
OF SANDPOINT IN BONNER COUNTY. THE STORM IS MOVING NORTHEAST AT 25 MPH
AND WILL MOVE THROUGH THE CITY OF SANDPOINT BETWEEN 400 PM AND 430 PM
PDT. THIS STORM WILL LIKELY PRODUCE LARGE HAIL...BRIEF HEAVY RAINFALL
AND STRONG GUSTY WINDS.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:40 PM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM PDT, 2 hours 24 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT SAT JUN 21 1997

H5 LOW ALONG WASH COAST AT 20Z TRACKING E WITH MOVEMENT WELL HANDLED
BY MODELS. FRONT TO REACH IDAHO PANHANDLE BY AROUND 00Z. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER MOST OF
CWA AHEAD OF FRONT. APPEARS THAT MOISTURE WITH THIS TROF WILL BE MORE
ABUNDANT THAN INDICATED BY MODELS SO WILL GO WELL ABOVE MOS ON POPS
1ST AND 2ND PERIOD. SOME STORMS ON EAST SLOPES OF CASCADES ALREADY
PRODUCING LOCALLY BRIEF HEAVY RAINFALL AND HAIL. ALREADY NEEDED SVR
IN CHELAN COUNTY. CAPE INDICATES BEST THREAT OF TSTMS IN THE NORTH
PART OF CWA...BUT NOT A MAJOR THREAT FOR SVR CONDITIONS.
HOWEVER...HAIL IS A GOOD PROBABILITY.

LOW WILL MOVE ENE AND FILL NEXT 36 HRS WITH CYCLONIC FLOW KEEPING THE
LOW AND MID LEVEL MOISTURE OVER...MOSTLY NORTH SECTIONS OF CWA ON
SUNDAY AND INTO MONDAY. ANOTHER VORT LOBE TO PUSH OVER THE CWA ON
MONDAY FOR SLIGHTLY HIGHER POPS...BUT STILL IN CHC CATEGORY.

DONT BELIEVE WINDS WITH FRONT WILL BE AS STRONG AS PREVIOUSLY
INDICATED...BUT WILL STILL GO WITH BREEZY CONDITIONS TONIGHT AND
SUNDAY.
KH

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 046/062/044/066 6534
CQV 044/063/042/068 6534
S86 043/061/042/064 7645
COE 045/061/043/064 6534
WWP 042/058/040/061 7645

.GEG...FLOOD WARNINzG FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE

In the hours before

Local storm report, Jun 21, 1:26 PM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
121 PM PST SAT JUN 21 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1313 PM    CHELAN                    WA   .75 INCH HAIL
06/21/97   CHELAN                         1247 PM PDT 0.75 INCH HAIL
                                          IN CHELAN

1315 PM    CHELAN                    WA   .75 INCH HAIL
06/21/97   CHELAN                         1254 0.75 TO 1.00 INCH
                                          HAIL IN CHELAN

1316 PM    CHELAN                    WA   .75 INCH HAIL
06/21/97   CHELAN                         1308 PM PDT 10 NORTH OF
                                          CHELAN 0.75 INCH AND
                                          GREATER HAIL. TURNED
                                          GROUND WHITE

1317 PM    CHELAN                    WA
06/21/97   CHELAN                         1305 PM PDT SPOTTER
                                          REPORTS 0.75 INCHES OF
                                          RAIN NEAR CHELAN...NO
                                         L FLOODING.
Local storm report, Jun 21, 2:21 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
121 PM PST SAT JUN 21 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1313 PM    CHELAN                    WA   .75 INCH HAIL
06/21/97   CHELAN                         1247 PM PDT 0.75 INCH HAIL
                                          IN CHELAN

1315 PM    CHELAN                    WA   .75 INCH HAIL
06/21/97   CHELAN                         1254 0.75 TO 1.00 INCH
                                          HAIL IN CHELAN

1316 PM    CHELAN                    WA   .75 INCH HAIL
06/21/97   CHELAN                         1308 PM PDT 10 NORTH OF
                                          CHELAN 0.75 INCH AND
                                          GREATER HAIL. TURNED
                                          GROUND WHITE

1317 PM    CHELAN                    WA
06/21/97   CHELAN                         1305 PM PDT SPOTTER
                                          REPORTS 0.75 INCHES OF
                                          RAIN NEAR CHELAN...NO
                                          FLOODING.

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.